SINGAPORE - If you have experienced a bout of diarrhoea after taking antibiotics prescribed by your doctor, the cause might lie in the health of your gut microbiome.
These are the ecosystems of organisms that live in a person's digestive system, which can comprise various species of bacteria and fungi.
A study, the first of its kind, jointly conducted by researchers from Singapore General Hospital (SGH) and Singapore-MIT Alliance for Research and Technology (Smart), found that individuals with lower levels of the bacteria Faecalibacterium prausnitzii in their gut microbiome were at a higher risk of getting diarrhoea after being prescribed with antibiotics.
The F. Prausnitzii bacteria is one of the most abundant strains of bacteria in the human digestive system.
The study, which took place over a four-week period in 2019, involved 30 healthy participants who were prescribed a three-day course of orally administered amoxicillin-clavulanate, known more commonly as Augmentin. The study findings were published in the peer-reviewed scientific journal iScience in January.
Their stool samples were collected and analysed throughout the course of the study. There were significantly lower levels of the F. Prausnitzii bacteria in those who had diarrhoea than in those who did not.
The finding is significant, as the onset of diarrhoea during a course of prescribed antibiotics can lead to patients stopping their medication prematurely and ineffective treatment, according to the study's co-author, Dr Shirin Kalimuddin, a consultant at the SGH department of infectious diseases.
"The problem is very real for patients who are unable to take amoxicillin-clavulanate because it gives them diarrhoea, even though it is an effective and affordable antibiotic for their infection," she said.
"Knowing why may help us identify those at risk of antibiotic-associated diarrhoea, and devise treatment strategies in the future to minimise or avoid such adverse effects."
Dr Shirin said at least one in three patients develops diarrhoea after being prescribed with amoxicillin-clavulanate, used in treating pneumonia, urinary tract infections as well as other skin and soft tissue infections.
As part of the study, the team developed a simple polymerase chain reaction (PCR) test to determine the levels of F. Prausnitzii bacteria in each of the participants.
The PCR test was used to determine the amount of F. Prausnitzii bacteria present in the stool samples collected. This could help assess how prone a patient might be to developing diarrhoea if he or she was given broad-spectrum antibiotics such as Augmentin to treat an existing bacterial infection, said Dr Shirin.
The study's co-author, Professor Eric J. Alm, said: "People respond differently to medication. Understanding this response and the ability to predict those at risk will help guide the development of point-of-care diagnostics."
Prof Alm, who is the principal investigator at Smart's antimicrobial resistance interdisciplinary group, added that while much research had been conducted on how a patient's DNA might affect his or her response to medication, the effect of the person's gut microbiome is a relatively less known entity.
He said: "The study provides a framework to identify other potential causes of antibiotic-associated diarrhoea in relation to other classes of antibiotics."
A solution, in the form of dietary fibre, could help individuals looking to reduce their risk of suffering from a bout of the runs after taking antibiotics.
He said: "There're myriad health benefits from increasing your consumption of dietary fibre and that's probably the best recommendation for keeping a healthy gut ecosystem.
"During digestion, the fibre makes its way to the colon where most of these microbes and bacteria are. These microbes feed on the fibre, so I would say that the more fibre that you can incorporate into your diet, the happier and healthier that ecosystem is going to be."
Subscribe to our mailing list to get the updates to your email inbox...
SHP-Head Office, 167 Jalan Bukit Merah Connection One (Tower 5), #15-10, Singapore 150167+65 6236 4800